Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 36, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 15, 1998, 12:19 PM CDT for St. Clair County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 1998, 12:19 PM CDT (17:19 UTC)
- Expired
- Apr 15, 1998, 1:10 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County St. Clair County, MO
The radar
The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
805 WUUS1 KSGF 151720 RRA SVRSGF MOC185-151810- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1219 PM CDT WED APR 15 1998 * SEVERE THUNDERSTORM WARNING FOR ST. CLAIR COUNTY - WEST CENTRAL MISSOURI * UNTIL 110 PM CDT * SOME AREAS AFFECTED CHALK LEVEL LOWRY CITY DAMASCUS * AT 1217 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED 10 MILES WEST OF OSCEOLA. AND WAS MOVING EAST-NORTHEAST AT 25 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. MS/DTR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:00 AM CDT, 10 hours 19 minutes earlier.
Area forecast discussion, Apr 15, 2:00 AM CDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 AM CDT WED APR 15 1998 1ST PD FORECAST PROBLEMS...CHC OF PCPN/SEVERE WX. VERY BUSY THIS MORNING WITH SUPER CELLS AND REPORTS OF TORNADOES AS PROFILERS SHOWS GOOD VERTICAL WND SHEAR AND LIS IN THE MINUS 2 TO 4 RANGE. MODELS SHOWS GOOD VERTICAL VELOCITY AT 5H/7H THRU FCST PD AND LIS OF MINUS 4. WL MENTION SHOWERS/TSRA FOR ALL CWA...WITH BETTER CHC OF SEVERE IN ERN ZONES. TIME SECTION SHOWS A BREAK IN THE ACTION LATE THIS MORNING BUT ANOTHER ROUND BY LATE AFTERNOON/EVENING. 1ST PD RECOMMENDATION (FOR COORDINATION PURPOSES ONLY) SE KS/JLN..... .TODAY...MOSLTY CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS. HIGH MID TO UPPER 70S. WIND SOUTH 10 TO 20 MPH. CHANCE OF RAIN 40 PERCENT. SGF/AIZ... .TODAY...CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS. HIGH IN THE MID 70S. WIND SOUTHEAST 10 TO 20 MPH. CHANCE OF RAIN 50 PERCENT. UNO... .TODAY...CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS... SOME STORMS COULD BE SEVERE. HIGH IN THE MID AND UPPER 70S. CHANCE OF RAIN 60 PERCENT. NOTE BEST CHC OF PCPN WILL BE IN MORNING FOR SGF/AIZ/JLN. UNO MOST OF DAY. SGF CE 077/050 065/037 058 07543 JLN EE 079/050 063/036 060 07432 SS
In the hours before
Local storm report, Apr 15, 6:34 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
634 AM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1118 PM COLUMBUS KS 60 MPH TSTM GUST
04/14/98 CHEROKEE TRANFORMER DESTOYED/POWER
LINES DOWN
1218 AM COLUMBUS KS TORNADO
04/15/98 CHEROKEE TORNADO ON GROUND 3S OF
COLMBUS/GOLFBALL SIZE HAIL
1242 AM JOPLIN MO TORNADO
04/15/98 JASPER TORNADO ON GROUND 3NW
JOPLIN/HALF DOLLAR SIZE
HAIL WEBB CITY
0130 AM STOTTS CITY MO 1 INCH HAIL
04/15/98 LAWRENCE
0533 AM LEBANON MO 1.5 INCH HAIL
04/15/98 LACLEDE
0540 AM PLAD MO 1.5 INCH HAIL
04/15/98 DALLAS REPORTED NEAR WINCHESTER
GAP
0543 AM 10 ENE BUFFALO MO 1.75 INCH HAIL
04/15/98 DALLAS REPORTED NEAR BENNETT
SPRINGS STATE PARK
0553 AM LEBANON MO 1.5 INCH HAIL
04/15/98 LACLEDE
0603 AM 10 NE LEBANON MO 1 INCH HAIL
04/15/98 LACLEDE HAIL REPORTED NEAR
STOUTLANDLocal storm report, Apr 15, 6:52 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
652 AM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM EVENING SHADE MO .75 INCH HAIL
04/15/98 TEXAS
0630 AM ROBY MO .75 INCH HAIL
04/15/98 TEXASLocal storm report, Apr 15, 6:52 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
652 AM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM EVENING SHADE MO .75 INCH HAIL
04/15/98 TEXAS
0630 AM ROBY MO .75 INCH HAIL
04/15/98 TEXASSpecial weather statement, Apr 15, 7:06 AM CDT, 5 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800- HAZARDOUS WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 706 AM CDT WED APR 15 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...MORE SEVERE WEATHER POSSIBLE... A COMBINATION OF STRONG UPPER LEVEL WINDS...LOW PRESSURE OVER EASTERN KANSAS...AND A VERY MOIST ATMOSPHERE WILL PRODUCE ANOTHER CHANCE OF SEVERE WEATHER ACROSS THE AREA TODAY AND TONIGHT. THE SEVERE WEATHER OUTLOOK COVERS ALL OF SOUTHEAST KANSAS...SOUTHWEST AND SOUTH CENTRAL MISSOURI. THUNDERSTORM ACTIVITY WILL PRODUCE STRONG GUSTY WINDS...LARGE HAIL...BRIEF HEAVY RAIN...AND EVEN TORNADOES. THE BEST CHANCE OF SEVERE WEATHER WILL BE ALONG AND EAST OF A WEST PLAINS TO ROLLA LINE. SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND TONIGHT. THE REGULAR HAZARDOUS WEATHER UPDATE WILL BE ISSUED AT 1PM. SHUMWAY
Special weather statement, Apr 15, 7:06 AM CDT, 5 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800- HAZARDOUS WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 706 AM CDT WED APR 15 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...MORE SEVERE WEATHER POSSIBLE... A COMBINATION OF STRONG UPPER LEVEL WINDS...LOW PRESSURE OVER EASTERN KANSAS...AND A VERY MOIST ATMOSPHERE WILL PRODUCE ANOTHER CHANCE OF SEVERE WEATHER ACROSS THE AREA TODAY AND TONIGHT. THE SEVERE WEATHER OUTLOOK COVERS ALL OF SOUTHEAST KANSAS...SOUTHWEST AND SOUTH CENTRAL MISSOURI. THUNDERSTORM ACTIVITY WILL PRODUCE STRONG GUSTY WINDS...LARGE HAIL...BRIEF HEAVY RAIN...AND EVEN TORNADOES. THE BEST CHANCE OF SEVERE WEATHER WILL BE ALONG AND EAST OF A WEST PLAINS TO ROLLA LINE. SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND TONIGHT. THE REGULAR HAZARDOUS WEATHER UPDATE WILL BE ISSUED AT 1PM. SHUMWAY
Local storm report, Apr 15, 7:14 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
714 AM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 AM FLEMINGTON MO .75 INCH HAIL
04/15/98 POLK REPORTED BY COOPERATIVE
OBSERVER
0650 AM 5 W SALEM MO 1 INCH HAIL
04/15/98 DENT REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 12:25 AM CDT | Tornado Warning | SGF | Jasper | 65 min |
| Apr 15, 12:38 AM CDT | Tornado Warning | SGF | Newton | 62 min |
| Apr 15, 12:58 AM CDT | Tornado Warning | SGF | Barton, Vernon | 52 min |
| Apr 15, 1:10 AM CDT | Tornado Warning | SGF | Cedar, Dade | 65 min |
| Apr 15, 1:15 AM CDT | Tornado Warning | SGF | Lawrence | 65 min |
| Apr 15, 1:39 AM CDT | Tornado Warning | SGF | Christian, Greene | 66 min |
| Apr 15, 1:43 AM CDT | Tornado Warning | SGF | Vernon | 62 min |
| Apr 15, 1:50 AM CDT | Tornado Warning | SGF | Polk | 65 min |
| Apr 15, 2:17 AM CDT | Tornado Warning | SGF | Cedar, St. Clair | 63 min |
| Apr 15, 3:03 AM CDT | Tornado Warning | SGF | Hickory | 62 min |
| Apr 15, 3:39 AM CDT | Tornado Warning | SGF | Camden, Dallas | 66 min |
| Apr 15, 3:57 AM CDT | Tornado Warning | SGF | Laclede | 63 min |
| Apr 15, 4:28 AM CDT | Tornado Warning | SGF | Pulaski | 62 min |
| Apr 15, 4:57 AM CDT | Tornado Warning | SGF | Hickory, Polk, St. Clair | 63 min |
| Apr 15, 5:31 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 34 min |
| Apr 15, 5:45 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 50 min |
| Apr 15, 6:12 AM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski, Texas | 63 min |
| Apr 15, 6:39 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 51 min |
| Apr 15, 1:34 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Morgan | 66 min |
| Apr 15, 1:55 PM CDT | Tornado Warning | SGF | Camden, Morgan | 65 min |
| Apr 15, 2:15 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 65 min |
| Apr 15, 2:44 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 51 min |
| Apr 15, 3:26 PM CDT | Tornado Warning | SGF | Maries | 19 min |
| Apr 15, 3:44 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 46 min |
| Apr 15, 5:56 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 49 min |
| Apr 15, 6:07 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon | 63 min |
| Apr 15, 6:11 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.